SHIRLEY A. KANADA, Pharm.D.; DANIEL J. KANADA, M.D.; RICHARD A. HUTCHINSON, Pharm.D.; DELON WU, M.D.
In 14 patients with hypertensive crisis treated with diazoxide, close monitoring of blood pressure, heart rate, and symptoms was performed. Standard 12-lead electrocardiograms were recorded before and after diazoxide. All patients showed a significant fall in blood pressure after drug administration. Seven patients (50%) showed significant ST-T changes after diazoxide. Six patients (43%) developed substernal discomfort demonstrated by substernal pain or tightness. Five patients (35%) had both chest discomfort and ST-T changes. One of these patients with substernal pain and ST elevation had evidence of acute myocardial infarction with serial enzyme studies. In the patients with significant ST-T changes, the average fall in blood pressure was significantly greater than the average fall in blood pressure in the patients without significant ST-T changes. These findings suggest that both ST-T changes and substernal discomfort were due to myocardial ischemia secondary to a sudden severe drop in blood pressure.
SHIRLEY A. KANADA, DANIEL J. KANADA, RICHARD A. HUTCHINSON, DELON WU. Angina-Like Syndrome with Diazoxide Therapy for Hypertensive Crisis. Ann Intern Med. 1976;84:696–699. doi: 10.7326/0003-4819-84-6-696
Download citation file:
Published: Ann Intern Med. 1976;84(6):696-699.
Cardiology, Coronary Heart Disease, Coronary Risk Factors, Hypertension, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use